Hail, Hickory
- When
- June 8, 5:56 PM CST
- Where
- Hickory County, 1.38 mi S of Preston
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.910, -93.230
Quarter to half dollar size hail fell in Hickory County on Highway D.
Two rounds of thunderstorms affected the Missouri Ozarks beginning on the evening of June 8th and continued through the morning of June 9th. Severe thunderstorms with large hail and damaging winds occurred with both rounds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Two rounds of thunderstorms affected the Missouri Ozarks beginning on the evening of June 8th and continued through the morning of June 9th. Severe thunderstorms with large hail and damaging winds occurred with both rounds. Significant flash flooding occurred overnight where 3-6 inches of rainfall occurred. Numerous water rescues occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 8, 5:53 PM CST, 3 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Springfield MO
653 PM CDT Sat Jun 8 2024
.KEY MESSAGES...
- A few scattered storms this afternoon. Strong to severe storms
possible this evening and tonight. Good chance for heavy rain
and flooding to occur tonight with many locations expected to
receive 1 to 3 inches of rain. Pockets of repeated heavy rain
may lead to some amounts of 5 to 7 inches of rain and flash
flooding.
- A cooler than average start to next week with highs Monday and
Tuesday in the middle 70s.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 204 PM CDT Sat Jun 8 2024
Synoptic overview and current conditions: Water vapor imagery
and upper level analysis show a fairly zonal pattern across the
CONUS with the main jet energy along the northern tier states.
Some low level jet energy was from the southwest to northeast
across southern Missouri. Precipitable water values from the 12z
SGF sounding were 1.85" which eclipses the daily max
climatologically. MCS remnant clouds cleared out this morning
and we've been seeing some cumulus develop as the air becomes
unstable across the area this afternoon. Temperatures in the low
to mid 80s and dew points in the upper 60s to mid 70s were
yielding surface based CAPE values in the 1000-3500 j/kg range.
Rest of the afternoon and tonight: A surface boundary was
shifting into the area from the southwest and is expected to
become fairly stationary over the area tonight. PW values are
expected to remain very high over the area in the 1.8 to 2.2"
range. A few scattered storms may develop during the afternoon
and may be strong to severe with hail to the size of ping pongs
and wind gusts up to 60 mph. More numerous storms are then
expected this evening into the overnight with the same severe
weather risk along with widespread heavy rain. The best chances
for the heaviest rain will be along and north of the frontal
boundary roughly in a wide corridor from Nevada to Springfield
to Eminence. Repeated thunderstorms with heavy rain within this
corridor are expected tonight with widespread 1 to 3 inches of
rain. Some localized areas of 5 to 7 inches of rain can not be
ruled out which will likely lead to flash flooding. A flood
watch is in effect for the entire area through Sunday afternoon.
Sunday: Thunderstorms with heavy rain will be ongoing Sunday
morning along with likely flash flooding where the storms
trained across the same locations. The overall trend will be to
shift south into southern Missouri and eventually out of the
area with less coverage during the afternoon hours and mainly
over the south. The cloud cover and rain will keep temperatures
cooler on Sunday with highs generally in the 70s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 204 PM CDT Sat Jun 8 2024
Early next week: We'll be on the western edge of the upper level
trough with northerly flow that will bring a strong area of
surface high pressure into the area. This will force the higher
dew points and temperatures to the south and should keep the
rain chances out of the area, while bringing a cooler and drier
air mass to the region for the beginning of next week. Highs
will generally be in the 70s on Monday and Monday night with
lows in the 50s.
Tuesday: The high pressure system will begin to shift to the
east and we will start to see some return moisture beginning to
creep back into the western CWA. An upper shortwave will dive
southeast and potentially clip our southwest CWA, so we have
some low pops (15-25%).
Wed - Fri: Moisture will continue to increase over the area
along with afternoon/evening instability so low pops will be in
the forecast on a daily basis. The main upper level support will
be well to the north of the area during this period, so
widespread severe storms are not expected at this time.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 652 PM CDT Sat Jun 8 2024
Storms have started to develop across central Missouri early
this evening. These storms will continue to develop and move
south through the area this evening. Additional storms have
developed across western Kansas and will continue to move east
and will move across the area tonight into Sunday. Showers and
storms will impact portions of the area into Sunday morning
before moving out of the entire area. MVFR to IFR conditions
will be possible with the storms.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Sunday afternoon for KSZ073-097-101.
MO...Flood Watch through Sunday afternoon for MOZ055>058-066>071-
077>083-088>098-101>106.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...WiseHazardous Weather Outlook National Weather Service Springfield MO 204 PM CDT Sat Jun 8 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 204 PM CDT Sat Jun 8 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Marginal tornado risk. Slight hail risk. Slight thunderstorm wind damage risk. Significant lightning risk. Limited excessive heat risk. Significant excessive rainfall risk DISCUSSION... Scattered thunderstorms will be possible late this afternoon and early evening. Some strong to severe storms will be possible, with hail to the size of ping pong balls, wind gusts up to 60 mph with an isolated tornado risk not out of the question. Coverage of thunderstorms is then expected to increase tonight with increasing potential for heavy rainfall and flash flooding. Rainfall amounts of 2 to 3 inches are expected across portions of the Missouri Ozarks and southeastern Kansas with localized amounts of 5 to 7 inches. While the exact location of the heaviest rain axis remains uncertain at this time, the most likely broad corridor of heavy rain will be centered from Nevada to Springfield to Eminence. A Flood Watch is in effect for the entire area from 7 PM Saturday to 1 PM Sunday. The potential for severe storms will also continue into late tonight with hail to the size of half dollars and damaging wind gusts to 60 mph being the primary potential severe weather hazards. The main threat for damaging wind gusts would come with any storms that form into line segments. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The potential for thunderstorms will continue into Sunday with the primary potential hazard being cloud to ground lightning. Residual flooding may also be ongoing. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening over the area with the risk of isolated tornadoes still possible. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
Preliminary Local Storm Report
National Weather Service Springfield MO
622 PM CDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM Hail Humansville 37.80N 93.58W
06/08/2024 M0.70 Inch Polk MO Public
&&
FEHPreliminary Local Storm Report
National Weather Service Springfield MO
651 PM CDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM Hail 4 SSE Wheatland 37.89N 93.37W
06/08/2024 E0.88 Inch Hickory MO Public
&&
FEHPreliminary Local Storm Report
National Weather Service Springfield MO
652 PM CDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 2 SSE Hermitage 37.91N 93.30W
06/08/2024 E0.88 Inch Hickory MO Public
&&
FEHPreliminary Local Storm Report
National Weather Service Springfield MO
654 PM CDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Hail 2 SSE Hermitage 37.91N 93.31W
06/08/2024 E0.88 Inch Hickory MO Public
&&
FEHThe Springfield radar (KSGF), 77 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
50 flash flood, 14 thunderstorm wind, 11 hail, 6 flood. Local standard time, as filed.
Quarter to half dollar size hail fell in Hickory County on Highway D.
Hail to the size of quarters fell on P Highway north of Halfway.
Hail to the size of ping pong balls fell in Nemo.
Hail to the size of quarters fell southwest of Bassville.
Hail to the size of quarters fell southwest of Bassville.
Hail to the size of quarters fell near Northview.
Hail to the size of golf balls fell in Cabool.
Trees were downed and branches were snapped south of Diggins. The time was estimated via radar.
Trees were downed and a chicken barn was damaged northeast of Foose.
Hail to the size of quarters fell in Drury.
State Highway CC North Dry Sac River was flooded and impassable due to heavy rainfall.
Mineral Drive at Brushy Creek was flooded and impassable.
Panther Creek Bridge was closed as water from Panther Creek was flowing over the bridge.
A large tree was reported down on Highway CC.
Several large tree limbs and a tree were reported down on Highway C east of Brushy Knob.
Quarter size hail fell near the town of Iconium.
Widespread tree damage occurred at the boy scout camp near Iconium. Numerous trees were either uprooted or snapped. The weather station at the camp measured a 64 mph wind gust. There was damage to some outbuildings due to falling trees.
Pictures and video from fire department and citizens near Jerome depicted widespread wind damage with uprooted and snapped trees and some outbuildings collapsed.
State Highway Y west of ava is closed due to flooding of Cowskin Creek.
Golf ball size hail fell near the town of Rolla.
State Highway FF east of Ava is closed due to flooding of Hunter Creek.
Hail to the size of quarters fell northeast of Doolittle.
State Highway Z was closed due to flooding at Finley Creek.
High water was flowing over low water crossings near the intersection of Compass and Cliff roads in Pulaski County. Roads were blocked to traffic.
State Highway 215 flooded and was impassable at the Pomme De Terre River.
State Highway EE and State Highway H were closed due to flooded roads.
A large tree was down blocking farm road 5 west of Walnut Grove.
Multiple large trees were downed and uprooted in and around Ash Grove.
A tree was downed and knocked over powerlines west of Willard.
Trees and powerlines were downed in northern Springfield from thunderstorms.
A tree was downed and knocked over powerlines north of Springfield.
A tree fell over the roadway north of Springfield.
Large trees were downed and blocked roads near Ebenezer.
Several trees were downed in central and southern Springfield from thunderstorms.
Flooding was reported on State Highway 32 just west of State Highway FF.
State Highway AB is closed due to flooding of Wolf Creek.
State Highway E is closed due to flooding at the Gasconade River.
State Highway BB was closed due to flooding of the Big Piney River.
State Highway BB was closed due to flooding of the Big Piney River.
State Highway D is closed due to flooding south of Preston.
A widespread flood event occurred in Polk County during the early morning hours of June 9th. Between 4 and 6 inches of rainfall fell in Polk County which caused the Pomme De Terre River and its tributaries to rapidly increase. There was damage to over 450 miles of gravel roads in the county which caused 2.2 million dollars in damage. Several low water bridges were damaged and a new bridge was damaged which caused 720,000 dollars in damage.
Two feet of water was over H Highway north of Pleasant Hope.
Over eight feet of water was over State Highway 215 at the Pomme De Terre River.
Brushy Creek was out of its banks and onto Walnut Street in Houston.
Farm road 129 had water over the roadway due to flooding.
Farm Road 146 had water over the roadway due to heavy rainfall.
Water was over the roadway near the Sparta High School.
State Highway A was closed due to flooding. The roadway had two to three feet of flowing water over the bridge.
A significant flooding event occurred during the early morning hours of June 9th. Between 4-6 inches of rainfall fell across Cedar County which caused Cedar Creek, Bear Creek, Horse Creek, Turnback Creek and its tributaries to flood. There were damages to bridges and roads which were estimated to be around 800,000 dollars.
A water rescue occurred at State Highway ZZ due to flooding and the road was closed.
State Highway J was closed due to flooding south of Evergreen at the Osage Fork Gasconade River and Parks Creek.
State Highway 123 was closed due to water over the roadway.
State Highway TT was closed due to flooding of Crooked Creek.
State Highway Z was closed northeast of Grovespring due to flooding of Elk Creek.
State Highway M is closed due to flooding from South Fork Turkey Creek.
State Highway P closed due to flooding at Starks Creek.
A significant flooding event occurred during the early morning hours of June 9th. Between 5-8 inches of rainfall fell across Webster County which caused the Pomme De Terre River, James River, Niangua River, Finley River, Gasconade River its tributaries to flood. There were damages to county bridges and roads which were estimated to be around 2 million dollars.
State Highway 142 west of Moody was closed due to flooding of Bennetts River.
State Highway AB and County Road AB 223 was closed due to flooding of Bryant Creek.
State Highway Y was closed due to flooding of Beaver Creek. Several feet of water was flowing over the road.
State Highway Y is closed due to flooding at the Niangua River.
Flooding was occurring on Bell Springs road south of Marshfield.
Flooding of the Pomme De Terre River was occuring across areas northwest of Northview.
State Highway 32 was closed due to flooding at the Niangua River.
State Highway K was closed due to flooding of Cedar Creek.
Flooding caused a culvert to collapse on Walnut Grove Loop off of State Highway B.
State Highway 142 was closed due to flooding of Myatt Creek.
State Highway 39 was closed due to flooding of Cedar Creek.
Fast flowing, high water caused a culvert to collapse near 63 Pisgah Road, resulting in a car falling into the culvert.
State Highway 126 was closed due to flooding of North Fork Spring River.
State Highway 126 was closed due to flooding of North Fork Spring River.
State Highway C was closed due to flooding of Horse Creek.
State Highway C was closed due to flooding of Horse Creek.
Outer Road 49 was closed due to flooding of the North Fork Spring River.
Outer Road 49 was closed due to flooding of the North Fork Spring River.
State Highway 181 was closed due to flooding of Bryant Creek.
State Highway 181 was closed due to flooding of Bryant Creek.
State Highway H was closed due to flooding of North Fork Spring River.
State Highway H was closed due to flooding of North Fork Spring River.
State Highway J was closed due to flooding of Spring Creek.
State Highway J was closed due to flooding of Spring Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177238, 1177239, 1177240, 1177241, 1177242, 1177243, 1177244, 1178631, 1178653, 1178632, 1178636, 1178638, 1178640, 1178661, 1178655, 1178668, 1179698, 1178671, 1178674, 1178676, 1178678, 1178679, 1178683, 1178853, 1178858, 1178860, 1178863, 1178864, 1178866, 1178867, 1178868, 1178911, 1178874, 1178876, 1178878, 1178985, 1178986, 1178880, 1216621, 1178882, and more.